News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor Withdrawl


 emz81 - Fri Dec 15, 2006 10:33 am

I have spent hours searching online for some worthwhile advice about these extremely frustrating feelings that are going on in my body right now, but I am not finding the answers that are all that helpful. I am just learning more descriptions for what I am feeling and that does me no good.
I am a female andI have been on antidepressants for over seven years ( 25 years old), Effexor XR for about four or five of those. Two years ago I fell into a huge slump and had to drop out of college, live with my family and go to an outpatient program for some intense therapy to help find ways to live day to day with the evil spell of depression. After much support and a serious self evaluation I am now healthy and have a positive outlook on life. I am in the best place right now to try and live my life without relying on medication to feel well. I am constantly surrounded by people who care about me. I have a healthy lifestyle (exercise, diet, positive outlook) and I am on track with accomplishing my goals.
I first found out about the Effexor withdrawls when I accidentally skipped a day or two taking my pills several years ago. Basically I just felt out of it and easily agitated, but also easily confused, slower to respond and my mind felt like it was having an out of body experience. I call this being “mind F*#&ed”. This was scary at first because I assumed I was falling into a serious depression, but after reading about it I was relieved to find this was a rather common problem. I was also slightly disturbed by the fact that a drug that is supposed to make you feel better has such an effect on your body. After my first experience with this withdrawal feeling I swore to myself I would work on getting better and get off this freaky drug. Well, life doesn’t always go as planned and I ended up having to increase my dosage by a pretty significant amount before making to where I am today. But, alas…here I am.
I have been working slowly for the past five months or so decreasing my intake of Effexor XR. I wanted to a) not have this funky withdrawal and b) make sure my mind and body was healthy enough to make it without the drug in me. Every time I have made an adjustment (capsules and reducing amount in them) I feel funky for about a week and then my body adjusts. The funk is really not too bad and I am able to perfectly function without a problem. Several days ago I made my second to last adjustment before being fully free of Effexor. Basically I am only taking a few little seed like pieces of the medication a day. Just having enough of the medicine in my body to not be totally rid of it. The withdrawal is much stronger than I hoped. Similar to the feelings I would get when I would stop cold turkey accidentally.
I have expected some sort of this feeling, but I was really hoping it wouldn’t be this bad. The people I work and live with are aware of what I am doing and how it may be feeling, but this is a bit frustrating for me. I am NOT feeling depressed, emotional or sad. I am just feeling very “messed up”. My job is not too demanding so I am able to function at work, but it is bothering me. Does anyone know how long this should last? I am hoping about a week, since ever time I have decreased the strength the funkiness goes away after about that long. The withdrawal side effects just aren’t usually this intense, and I wonder how much of it I can really take before my daily actions are going to be severely disturbed. I really do not want to go back to taking this medicine because the withdrawal side effects are too much to handle. That would be very disappointing.

ANY ADVICE OR WORDS OF WISDOME??
 Dr. Safaa Mahmoud - Fri Dec 15, 2006 2:52 pm

User avatar Hello,

Discontinuation symptoms (withdrawal) are known with various antidepressants, including venlafaxine (Effexor).

Most withdrawal reactions starts immediately after stopping the drug and last 7–14 days, but occasionally the for several weeks.

General recommendations for patients during withdrawal are:
- Never go off medication without close medical supervision.

- By slow dose reduction , the brain can gradually adjust to the change in chemical balance . Some experts say, that it may need up to a year for a smooth withdrawal.

- Psychotherapy during withdrawal for withdrawal symptoms is very helpful and is superior to medication in the long run.

- Any external factors that may lead to depression or a panic attack should be avoided.

-Exercise help in, reducing stress, anxiety and insomnia, increasing sex drive and elevating self-esteem.

-Healthy diet, vitamin supplements e.g. Vit B6.

- friends and family are very important part of therapy.

I hope this information will help.

Keep us updated.
Best regards.
 Dr. K. Eisele - Mon Dec 18, 2006 12:53 am

User avatar emz81:

I'm so sorry to hear about your withdrawal symptoms. Some patients find that acetaminophen (Tylenol) and/or ibuprofen (Advil) are helpful. Ask your doctor if you could take either or both of these, and what dose would be appropriate for you.

I have a friend who swears that chamomile tea helped her feel better with these withdrawal effects. You might give that a try.

Best of luck to you. I'd love to hear what you try and how it works.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here